High-Dose Vitamin D May Ease Joint Pain from Arimidex

Sign in to receive recommendations (Learn more)

A small study suggests that very high doses of vitamin D taken each week may help ease muscle and joint pain associated with taking an aromatase inhibitor as part of the treatment plan for hormone-receptor-positive breast cancer. These results were presented at the 2009 San Antonio Breast Cancer Symposium.

Hormonal therapy medicines -- either an aromatase inhibitor or tamoxifen -- are commonly prescribed after surgery for early-stage, hormone-receptor-positive breast cancer in postmenopausal women to lower the risk of the cancer coming back (recurrence). Hormonal therapy medicines are also sometimes used to treat advanced-stage, hormone-receptor-positive breast cancer.

Muscle and joint pain are common side effects of the aromatase inhibitors Arimidex (chemical name: anastrozole), Aromasin (chemical name: exemestane), and Femara (chemical name: letrozole). For some women this pain can be severe. Doctors aren't sure why aromatase inhibitors cause muscle and joint pain. Aromatase inhibitors work by lowering the amount of estrogen in the body -- this estrogen decrease is probably part of the cause of these side effects. Lower estrogen levels also can cause weakened bones while you're taking an aromatase inhibitor.

In this small study, 60 postmenopausal women diagnosed with hormone-receptor-positive breast cancer that wasn't metastatic were treated with Arimidex for at least 8 weeks after surgery. All the women had muscle and bone pain that began after they started taking Arimidex. All the women took over-the-counter supplements of calcium (1,000 mg) and vitamin D3 (400 IU) each day.

The women were split into two groups:

  • 30 women got high doses of vitamin D (50,000 IU) each week, for 8 or 16 weeks, depending on their vitamin D levels when the study started; after the 8 or 16 weeks were done, the women got 50,000 IU of vitamin D each month
  • 30 women got a placebo (sugar pill) each week, for 8 or 16 weeks, depending on their vitamin D levels when the study started; after the 8 or 16 weeks were done, the women got a placebo each month

Women with kidney problems or other medical conditions that could be made worse by high doses of vitamin D weren't allowed in this study.

The doctors used several tools to rate the women's pain at the start of the study and then 2, 4, and 6 months later:

  • Brief Pain Index
  • Fibromyalgia Impact Questionnaire, which evaluates pain
  • scoring system to rate ability to walk and climb stairs

A spine and leg bone mineral density test, which evaluates the health of bones, was done when the study started and 6 months later.

After 2 months, women who got high doses of vitamin D weekly had notably less muscle and joint pain and were better at walking and climbing stairs compared to women who got the placebo. But after 4 and 6 months, when the women got high doses of vitamin D monthly instead of weekly, the improvements in pain and movement they had at 2 months went away.

Women who got high doses of vitamin D tended to maintain bone health (as measured by the bone mineral density test) better than women who got the placebo.

Two women developed high calcium levels in their urine and stopped taking the high doses of vitamin D; other than that, the high doses of vitamin D didn't cause any side effects.

The researchers aren't sure how high doses of vitamin D each week helps ease muscle and joint pain that can be caused by Arimidex.

High doses of vitamin D can be safe as long as you are closely monitored by a doctor. Too much vitamin D can cause dangerously high calcium levels in your blood and urine, kidney stones, and kidney damage. While the results of this study seem promising, more research is needed to better understand the benefits and risks of high doses of vitamin D, especially over longer periods of time. Researchers also need to study which form of vitamin D is best for this type of treatment.

If you're a postmenopausal woman taking an aromatase inhibitor as part of your treatment for hormone-receptor-positive breast cancer, you might be having muscle and joint pain. If these side effects are a problem, talk to your doctor about how to manage them. You might be able to switch to a different medicine. Don't start taking high doses of vitamin D on your own. And don't let side effects stop you from staying on track with the treatment plan that is best for you and your unique situation.

Was this resource helpful?

Yes No
C3a
C3b
Evergreen-donate
Back to Top